Missouri, 2006Flash Flood in Missouri, May 3, 2006
May 3, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 3, 5:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...MESOSCALE AND AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT WED MAY 3 2006
.DISCUSSION...
FORECAST UPDATED TO ACCOUNT FOR LATEST RADAR TRENDS.
REGIONAL 88D IMAGERY SHOWING SHRA/TSRA DEVELOPING ALONG THE SFC COLD
FRONT FROM SE KS THROUGH CENTRAL MO. OVER THE NEXT FEW HOURS THIS
WILL BE THE MAIN AREA TO RECEIVE RAINFALL AND HAVE UPPED POPS TO
CATEGORICAL FROM VERNON TO PHELPS COUNTIES AND POINTS NORTHWARD.
HAVE ALTERED POPS ACROSS SE ZONE THIS EVENING AS CONVECTION WILL BE
MORE SCATTERED IN NATURE...RAISING BACK TO LIKELY TONIGHT AS THE
COLD FRONT SAGS INTO THIS AREA. RAIN CHANCES ACROSS SW QUARTER OF
MISSOURI RATHER DIFFICULT. FOR THIS EVENING...THE FRONT WILL REMAIN
JUST TO THE NORTH OF THIS AREA...HOWEVER OUTFLOW BOUNDARIES CONTINUE
TO SPORADICALLY FIRE. IN ALL LIKELIHOOD...THE BEST CHANCES FOR RAIN
WILL BE WITH THE FRONT AND HAVE OPTED TO MAINTAIN LIKELY POPS FOR
TONIGHT.
SEVERE WEATHER RISK WILL BE BEST JUST AHEAD OF THE COLD FRONT ACROSS
SE KS AND W MO. DEEP LAYER SHEAR IS A BIT BETTER HERE...AND THE
ATMOSPHERE IS MORE PRISTINE AS COMPARED TO AREAS OVER THE EASTERN
OZARKS (WHICH HAVE BEEN WORKED OVER BY PREVIOUS STORMS). MLCAPES
WILL REMAIN IN THE 1500-2000 J/KG RANGE THIS EVENING AND 700-500
LAPSE RATES CONTINUE TO SUPPORT LARGE HAIL RISK. LOCALIZED DAMAGING
WINDS WILL ALSO BE POSSIBLE. TORNADO RISK IS LOW...AND WILL BE
ISOLATED TO THE MOST INTENSE STORMS THAT DEVELOP.
GAGAN
&&
.PREV DISCUSSION...
COMPLEX WEATHER PATTERN OVER THE MIDWEST THIS AFTERNOON. AT THE
SFC...A COLD FRONT IS DRAPED FROM NEAR IRK TO COU TO CNU. THE
AIRMASS HAS BECOME MODESTLY UNSTABLE SOUTH OF THE FRONT. TEMPS IN
THE UPPER 70S/LOWER 80S AND DEWPOINTS IN THE LOWER 60S HAVE RESULTED
IN MLCAPES AROUND 2000 J/KG...GIVE OR TAKE. IN ADDITION TO THE COLD
FRONT...SEVERAL OUTFLOW BOUNDARIES ARE SCATTERED ABOUT THE AREA.
ALOFT TWO UPPER DISTURBANCES ARE NOTED...WITH ONE OVER NORTHERN
ARKANSAS AND THE OTHER MOVING INTO CENTRAL KANSAS.
TO THIS POINT...THE OUTFLOW BOUNDARIES HAVE BEEN OUR FOCUS MECHANISM
WITH BROAD UPPER SUPPORT FROM THE DISTURBANCES ALOFT. EFFECTIVE DEEP
LAYER BULK SHEAR OF 30-35KT IS ENOUGH TO ORGANIZE CONVECTION INTO
CLUSTERS/BANDS. THE LOW LEVEL FLOW IS NEARLY PARALLEL TO THE DEEP
LAYER SHEAR VECTOR AND AS A RESULT...HAVE SEEN A TENDENCY FOR
REGENERATIVE/SLIGHTLY BACKBUILDING CONVECTION ALONG THE FRONT AND
VARIOUS OUTFLOW BOUNDARIES. THIS WILL RESULT IN A CONTINUED FLOODING
RISK. WITH 700-500MB LAPSE RATES AROUND 7C AND 2000 J/KG MLCAPE
EXPECTED IN THE WARM SECTOR OVER THE NEXT SEVERAL HOURS...SEVERE
WEATHER RISK WILL CONTINUE. SHEAR IS REMINISCENT OF SUMMER...WET
BULB ZERO HEIGHTS MORE LIKE SPRING. THUS PRIMARY RISK IS LARGE
HAIL...SECONDARY RISK IS LOCALIZED WIND.
TONIGHT THROUGH THURSDAY NIGHT...COLD FRONT WILL SLOWLY MOVE
SOUTHWARD AND SETTLE ACROSS SOUTHERN MISSOURI BY SUNRISE. GIVEN
SEEMINGLY CHAOTIC NATURE TO CONVECTIVE DEVELOPMENT...HAVE MAINTAINED
LIKELY POPS...AS A FEW AREAS MAY REMAIN DRY TONIGHT. TEMPS WILL FALL
INTO THE 50S NORTH OF THE SFC FRONT TONIGHT...HANGING AROUND 60 NEAR
THE FRONT. A FEW MORE DISTURBANCES WILL MOVE W/E ACROSS THE AREA
THUR AND THUR NIGHT. HAVE KEPT HIGHEST POPS (LIKELY) CONFINED TO THE
SOUTHER TIER OF COUNTIES...TAPERING TO LOWER CHC OVER CENTRAL MO.
TEMPS ARE ADMITTEDLY TRICKY THUR AND THUR NIGHT...DEPENDENT ON CLOUD
COVERAGE AND RAIN DISTRIBUTION. BEST ESTIMATE AT THIS TIME IS FOR
HIGH TEMPS IN THE UPPER 60S TO AROUND 70 THUR AFTERNOON WITH LOWS
BACK INTO THE 50S THUR NIGHT.
FRI AND FRI NIGHT...LOOKS LIKE THERE WILL BE A BREAK IN THE ACTION
AS SFC FRONT LOOKS TO SETTLE OVER NORTHERN ARK. HAVE CUT BACK ON
POPS WITH LOW END CHC ACROSS THE SOUTHERN TIER OF ZONES TAPERING TO
SLIGHT CHC OVER CENTRAL MO. HIGH TEMPS WILL REMAIN IN THE 60S WITH
LOWS IN THE UPPER 40S TO LOWER 50S.
SAT THROUGH WED...MED RANGE GUIDANCE IN REASONABLE AGREEMENT WITH
THE EVOLUTION OF THE LARGE SCALE PATTERN...HOWEVER THERE ARE
CONSIDERABLE DIFFERENCES IN HANDLING SMALLER SCALE FEATURES EMBEDDED
THEREIN. THE FIRST ISSUE IS FOR THE WEEKEND WHERE THE ECMWF HAS
BECOME RATHER PESSIMISTIC MAINTAINING CLOUDS AND SHOWER POTENTIAL.
THE GFS ENS AND UKMET SUGGESTS LINGER RAIN CHANCE EARLY SATURDAY
WITH CLEAR SATURDAY AFTERNOON THROUGH SUNDAY. GIVEN RUN-TO-RUN
CONSISTENCY FROM THE GFS ENS AND UKMET...HAVE OPTED TO FOLLOW THESE
SOLUTIONS.
IN SPITE OF DIFFERENCES FOR THE WEEKEND...CONSENSUS REMAINS FOR
ANOTHER TROUGH PASSAGE DURING THE FIRST HALF OF NEXT WEEK. ENSEMBLE
SPREAD CONTINUES TO REMAIN HIGH DURING THIS TIME FRAME AND
CONFIDENCE IN PIN-POINTING THE STRENGTH AND TIMING OF THIS FEATURE
REMAINS ON THE LOW SIDE. MADE LITTLE CHANGE TO THE FORECAST FOR
MONDAY THRU WEDNESDAY WITH LOW END CHC POPS AND A RETURN TO AVERAGE
TEMPS.
GAGAN
&&
.AVIATION...
FOR THE 00Z TAFS...FORECAST CONUNDRUM REMAINS THE BELIGERENT
CONVECTION JUST TO THE NORTH OF SGF AND JLN. THE COLD FRONT
RESPONSIBLE FOR FOCUSING THIS CONVECTION IS SLOWLY SAGGING TO THE
SOUTH. FOR THE FIRST FEW HOURS OF THE EVENING...TSRA SHOULD REMAIN
TO THE NORTH OVER WEST CENTRAL AND CENTRAL MISSOURI. THE SHEAR AXIS
ALOFT IS ORIENTED PARALLEL TO THE FRONT...SO THE PROGRESSION OF THE
FRONT WILL BE SLOW. THEREFORE...WILL HOLD TSRA POTENTIAL TOWARD
MIDNIGHT OR THEREAFTER. CIGS/VIS OUTSIDE OF CONVECTION WILL REMAIN
VFR...WITH MVFR CIGS ON TAP THURSDAY.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, May 3, 12:32 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED MAY 3 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 PM CDT WED MAY 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
GOLF BALLS...WIND GUSTS TO 60 MPH AND TORRENTIALL RAINFALL.
AREAS AFFECTED AND TIMING:
ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.
DISCUSSION:
A COLD FRONT WILL CONTINUE MOVING SOUTHWARD THROUGH NORTHERN AND
CENTRAL PORTIONS OF MISSOURI AND KANSAS THIS AFTERNOON AND
EVENING. TO THE SOUTH OF THIS FRONT...THE AIR HAS BECOME WARM
AND UNSTABLE. IN ADDITION TO THE COLD FRONT...THERE ARE NUMEROUS
OUTFLOW BOUNDARIES SCATTERED OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS. THESE BOUNDARIES WILL PROVIDE AMPLE LIFT
THIS AFTERNOON TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. THE
PRIMARY RISK OF SEVERE WEATHER WILL BE LARGE HAIL TO THE SIZE OF
GOLF BALLS. THE STRONGEST CLUSTERS OF STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED WIND GUSTS TO 60 MPH.
TORRENTIAL RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THE SLOW MOVEMENT OF THIS ACTIVITY TO THE SOUTH AND
EAST WILL RESULT IN ONE TO TWO INCHES OF RAINFALL FALLING IN A
SHORT PERIOD OF TIME. AS A RESULT...LOCALIZED FLOODING OF
CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK
AREA THURSDAY AS A COLD FRONT SINKS SOUTH INTO THE REGION. A FEW
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE
POSSIBLE ALONG A COLD FRONT OVER SOUTHERN MISSOURI...FARTHER TO
THE NORTH SMALLER HAIL WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY INTO
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Local storm report, May 3, 5:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FUNNEL CLOUD 2 S LIBERAL 37.53N 94.52W
05/03/2006 BARTON MO EMERGENCY MNGR
EMERGENCEY MANAGER OBSERVED FUNNEL CLOUD 2 MILES SOUTH OF
LIBERAL
&&
LDOOLEYLocal storm report, May 3, 5:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 N LIBERAL 37.57N 94.52W
05/03/2006 E0 MPH BARTON MO EMERGENCY MNGR
ESTIMATED WINDS IN EXCESS OF 60 MPH
&&
LDOOLEYLocal storm report, May 3, 5:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FUNNEL CLOUD 3 W IRWIN 37.59N 94.34W
05/03/2006 BARTON MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD
&&
LDOOLEYLocal storm report, May 3, 5:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 S NEVADA 37.81N 94.35W
05/03/2006 E0.88 INCH VERNON MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED NICKEL HAIL FROM NEVADA TO
VERNON COUNTY LINE
&&
LDOOLEYLocal storm report, May 3, 6:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TORNADO 2 W IRWIN 37.59N 94.32W
05/03/2006 BARTON MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TORNADO ON GROUND
&&
LDOOLEYLocal storm report, May 3, 6:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 7 N LAMAR 37.60N 94.28W
05/03/2006 E1.75 INCH BARTON MO TRAINED SPOTTER
GOLF BALL HAIL REPORTED ON HIGHWAY 71
&&
LDOOLEYFlash Flood, Laclede
- When
- May 3, 6:30 PM CST to 7:30 PM CST
- Where
- Laclede County, 2 mi NE of Sleeper
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Flash flooding occured over a low water crossing located along Riley Drive approximately 2.5 miles northeast of Sleeper. A van carrying eight passengers tried to cross the low water bridge and was swept off of the road. All eight people were washed downstream. Six of the passengers were washed up along a bank, while one person was wrapped around a tree. A 22 year old man was found dead approximately one mile downstream of the low water crossing. Two individuals suffered complications from hypothermia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 3, 2006$671,000 · 2.75 in hail · 25 events
- Flash Flood and High Wind in Texas, May 3, 2006$250,000 · 60 kt wind · 4 events
- Lightning Strike in Nebraska, May 3, 2006$75,000 · 1 event
- Damaging Wind in Missouri, May 3, 2006$70,000 · 61 kt wind · 1 event
- Flash Flood in Kentucky, May 3, 2006$50,000 · 1 event
- Hail and Lightning Strike in Alabama, May 3 to 4, 20062 injured · 0.88 in hail · 5 events
- Hail in Iowa, May 3, 2006$22,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 3, 2006$15,000 · 1 in hail · 7 events
- Flash Flood in Missouri, May 3, 2006$20,000 · 1 event
- Hail in Missouri, May 3, 2006$16,000 · 1 in hail · 4 events
- Flash Flood and Hail in Texas, May 3 to 4, 20061.75 in hail · 13 events
- Flash Flood and Hail in Tennessee, May 3, 2006$1,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507754.